Hi, all. I've been T1 for 35 years.
My endo wants to put me on Metformin. I've been having dawn phenomenon/morning insulin resistance as well as spikes after exercise. His thought is that if we can suppress the liver dumps, my control may smooth out.
He wants to start me at 500mg morning and evening. Not only am I worried about daytime lows, but I'm really worried about nighttime lows. Suppressing the liver dumps overnights sounds like a dangerous thing to be messing with.
Does anyone do Metformin daytimes only? Does that even make sense?
Thanks in advance.
I'm also T1 for a similar amount of time I've been thinking about asking for this for myself. I read about other folks who only "spike" when they eat carbs, and I compare it to me, where I "spike" if I don't eat anything (dawn phenomenon) and "spike" if I eat protein or, well, anything.
Not having dawn phenomenon sounds even more appealing than not having a hole in my head :-)
I read about Metformin and the way it suppresses gluconeogenesis sounds way cool. But like you worry about my body's own defenses against hypos (liver dumps) being lost.
Metformin will not suppress but down-regulate the output of the liver depending on the metformin dosage. It sounds logical to me that you will need less basal insulin to cover the reduced output. It would be good to make the switch from Friday to Saturday to make some tests at night. In general I think that this experiment is really worth the trouble.
I am also Type 1, but for only 9 years. Last year my Endo put me on Metformin ER 500 mg with each meal because I have after meal spikes. I also have Dawn Phenomenon after having fasted all night. I can only speak for myself, but Metformin ER did level out my spikes and has helped a lot with the DP. However....I did find that I needed less basal insulin and I had to adjust my basal rates by about 15%. I don't know if my experience will help answer your questions, but I offer it for your reference. I do not take Metformin if I happen to skip a meal.
Thanks, Mayumi. I was looking for T1 feedback and this is very helpful. I'm on 17U a day basal so a 15% decrease would not be a massive change. I read some studies of T1's that say the expected decrease is from 0 - 25%.
Interested to see how it goes. Please keep me posted on your results. I thought that metformin was a type 2 med. I've been having a similar pattern as you. Highs after I work out.
I will. I'll blog on it when I start this weekend.
I had the same problem and my endo suggested I could try metformin if I wanted to...I've been on it for several months now and it seems to help. My insulin usage is down about 20-25% (I am taking 500 metformin ER 2X a day). The extended release form has less side effects... it takes awhile for your body to get used to it...you may have some digestive upsets when you first start. They suggest ramping up the dosage slowly.
I find it helped with the dawn phenomenon/overnight high basals I was using and also reduced spiking at meal times. IT seems to slow digestion down and I find I do not need to dose the insulin 15 minutes before eating anymore.
Do pay attention to your BG as you start as you may find you need to reduce your basal insulin and I:C to avoid going low.
P.S. I also lost about 5 lbs on it. You may find you are not as hungry when taking metformin.
Thanks for your tips!
for what its worth; in my case, metformin in sufficient doses is the only thing that will stop excess liver glucose release as well as liver dumps and dawn phen. I have watched this effect on cgms for last two years and science is out there. Salk and John Hopkins have all investigated this and reported on the effects. As indicated; if the dose up to strength in the blood is not sufficient - yes it will not down requlate the liver. John Hopkins did say there were folks this did not work on but for those they do; they have way for determining required dose.
I take my pills at every meal one hour before a meal as well as at 10:00pm and 12:00am. I do not find that large single shot doses work very well either and frankley useless.
I am a type 2 who is using insulin as well. I actually use a cgms to watch my body and operation and yes metformin can cause some lows under some curious circumstances. Basil insulin may help but did nothing for me.
As I am not a Doctor I cannot advise you, but according to some theories out there, metformin under sufficient doses ( 500 to 800mg) can cause the liver to reduce its output as well as liver dumps occurring under weird circumstances.
Another point here which creates this confusion about liver glucose not being down regulated by metformin is the general way the drug is prescribed.
Merformins effect this way is when metformin is up to strength in the blood. once that dose is reached - about 2 hours to get there, it lasts for about 1 to 3 hours before exhausted by body ( unmodifird incidently)
So if you take one big dose one a day of standard met , one only gets about 1 to 3 hours of control. I have watched this on CGMS for last 2 years and caveman machine before that. Timing and action predictable like a clock. Extended met may provide longer times. I do not use as it seems unpredictable to me.
You want to get longer periods of control; one needs to take more smaller doses sprnead around the clock. Residual met does not enter into this effect.
Hey, Jims--the manufacturer says course of action 10 hours. Maybe your mileage varies?
I think this is more complicated. Metformin has three actions, improving insulin resistance, decreasing the absorption of carbs and decreasing the output of blood sugar by the liver. There may well be some short term effect, but I have never seen it. At usual doses, metformin reaches steady state concentrations within 24-48 hours, but generally it is thought to reach full effectiveness at in 4-6 weeks. Many people actually take metformin XR which is extended release which makes the timing even less pronounced. I have tried to stack my metformin at night to try control my Darn Phenomenon, but with little luck.